Alert archive / Indiana / Small Craft Advisories in 2021

Small Craft Advisory 81, NWS Northern Indiana

December 10, 2021

NWS Northern Indiana issued this small craft advisory at Dec 10, 2021, 4:15 AM EST. It took effect at Dec 10, 2021, 6:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2021, 4:15 AM EST (09:15 UTC)
In effect from
Dec 10, 2021, 6:00 PM EST
Expired
Dec 11, 2021, 5:00 AM EST
In force
11 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

285 
WHUS73 KIWX 100915
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
415 AM EST Fri Dec 10 2021

LMZ043-046-101715-
/O.NEW.KIWX.SC.Y.0081.211210T2300Z-211211T1000Z/
/O.UPG.KIWX.GL.A.0012.211211T1000Z-211212T0000Z/
/O.NEW.KIWX.GL.W.0013.211211T1000Z-211212T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
415 AM EST Fri Dec 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
EST SATURDAY...
...GALE WARNING IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY...

* WHAT...For the Small Craft Advisory southeast winds 15 to 25
  knots this evening veering south tonight. For the Gale Warning,
  southwest winds to 25 knots with gusts up to 35 knot gales late
  tonight veering west to 35 knot gales with gusts up to 45 knot 
  gales Saturday. Waves building to 8 to 14 feet occasionally to 
  18 feet Saturday, highest New Buffalo to Saint Joseph Michigan. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 6 PM this evening to 5
  AM EST Saturday. For the Gale Warning, from 5 AM to 7 PM EST
  Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
4 follow-up statements
373 
WHUS73 KIWX 101527
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1027 AM EST Fri Dec 10 2021

LMZ043-046-102200-
/O.CON.KIWX.SC.Y.0081.211210T2300Z-211211T1000Z/
/O.CON.KIWX.GL.W.0013.211211T1000Z-211212T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1027 AM EST Fri Dec 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 5 AM EST SATURDAY...
...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 7 PM EST
SATURDAY...

* WHAT...For the Small Craft Advisory southeast winds 15 to 25 
  knots this evening veering south tonight. For the Gale 
  Warning, southwest winds to 25 knots with gusts up to 35 knot 
  gales late tonight veering west to 35 knot gales with gusts up 
  to 45 knot gales Saturday. Waves building to 8 to 14 feet 
  occasionally to 18 feet Saturday, highest New Buffalo to Saint 
  Joseph Michigan.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 6 PM this evening to 
  5 AM EST Saturday. For the Gale Warning, from 5 AM to 7 PM EST 
  Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
232 
WHUS73 KIWX 102009
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
309 PM EST Fri Dec 10 2021

LMZ043-046-110430-
/O.CON.KIWX.SC.Y.0081.211210T2300Z-211211T1000Z/
/O.CON.KIWX.GL.W.0013.211211T1000Z-211212T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
309 PM EST Fri Dec 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
SATURDAY...
...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 7 PM EST
SATURDAY...

* WHAT...For the Small Craft Advisory southeast winds 15 to 25
  knots this evening veering south after midnight. For the Gale 
  Warning, southwest winds to 25 knots with gusts up to 35 knot 
  gales late tonight veering west to 35 knot gales with gusts up 
  to 45 knot gales Saturday. Waves building to 8 to 14 feet 
  occasionally to 18 feet Saturday, highest New Buffalo to Saint 
  Joseph Michigan.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 6 PM this evening to 
  5 AM EST Saturday. For the Gale Warning, from 5 AM to 7 PM EST 
  Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
876 
WHUS73 KIWX 110345
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1045 PM EST Fri Dec 10 2021

LMZ043-046-111145-
/O.CON.KIWX.SC.Y.0081.000000T0000Z-211211T1000Z/
/O.CON.KIWX.GL.W.0013.211211T1000Z-211212T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1045 PM EST Fri Dec 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
SATURDAY...
...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 7 PM EST
SATURDAY...

* WHAT...For the Small Craft Advisory southeast winds 15 to 25 
  knots this evening veering south after midnight. For the Gale 
  Warning, southwest winds to 25 knots with gusts up to 35 knot 
  gales late tonight veering west to 35 knot gales with gusts up 
  to 45 knot gales Saturday. Waves building to 8 to 14 feet 
  occasionally to 18 feet Saturday, highest New Buffalo to Saint 
  Joseph Michigan.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 6 PM this evening to 
  5 AM EST Saturday. For the Gale Warning, from 5 AM to 7 PM EST 
  Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
848 
WHUS73 KIWX 111000
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
500 AM EST Sat Dec 11 2021

LMZ043-046-111800-
/O.EXP.KIWX.SC.Y.0081.000000T0000Z-211211T1000Z/
/O.CON.KIWX.GL.W.0013.000000T0000Z-211212T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
500 AM EST Sat Dec 11 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West gales to 35 knots with gusts up to 45 knot gales
  today. West winds diminish to 15 to 25 knots tonight, gusts up
  to 35 knot gales early this evening. Waves building to 8 to 14
  feet occasionally to 18 feet today, highest New Buffalo to 
  Saint Joseph Michigan.
  

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 10, 3:49 AM EST, 26 minutes earlier.

Area forecast discussion, Dec 10, 3:49 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 AM EST Fri Dec 10 2021

.SYNOPSIS...
Issued at 300 AM EST Thu Dec 9 2021

Areas of fog will dissipate by late morning. Rain chances will
then increase in advance of a strong frontal system. Showers and
chances for thunderstorms tonight. This will be followed by strong
west winds on Saturday that will usher in colder air. Look for
mild and mainly dry weather to return for the start of next week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 341 AM EST Fri Dec 10 2021

NARRE/HRRR, along with satellite and observational data suggest
sharp northern extent of fog, dense in spots, relegated along and
south of toll road. Pockets of clearing entering southwest/central
CWA to expand east-northeast with rapid longwave radiational
losses leading to fog formation in wake of low level
isodrosothermal plume advancing eastward through southeast CWA.
Plan to drop Dense Fog Advisory, however, for Michigan Counties
and far southeast CWA, where model signals support visibilities
remaining up, also more perturbed/stratus signals far southeast
CWA. May await latest trends for final decision by 4 AM EST and
continue to monitor for potential further contraction.

Thereafter, focus on tremendous integrated water vapor transport,
through wide breadth from Iowa to Middle Ohio Valley, surging
northward into CWA. Eastward advance of amplifying trough to spurn
cyclogenetic response from central Kansas midday to northern Lake
Michigan by daybreak Saturday. Deepest moisture transport/
saturation holds off until after 00 UTC Saturday, with poor 8H-7H
lapse rates and dry air aloft. Thereafter, decreasing stability
amid strong low level moisture transport combined with steepening
lapse rates as eastern edge of colder air aloft approaches.
Convective parcels become more rooted into surface overnight,
along and south of US 24. RAP13 surges plume of 200-400 J/kg
MLCAPE into south central CWA around 06 UTC, this combined with
tremendous deep layer shear in excess of 70 knots with mid
level/7-5H/ southwesterly flow ramped to 70-85 knots, posing at
least a low end severe risk due to wind gusts within convective
linear segments, perhaps in two rapidly evolving episodes late
night/early Saturday morning, roughly 03-10 UTC timeframe per high
res CAMS solutions.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 341 AM EST Fri Dec 10 2021

Primary focus on wind event for Saturday with momentum transfer
surface to 5 kft mixed layer with steep lapse rates amid cold air
advection. Intense pressure rises centered over northern
Illinois/southern Lake Michigan with southward extension providing
30-35/6 hour cross frontal isallobaric differentials. Gusts 40 to
50 mph across entire CWA remain most probable outcome with
eventual wind advisory headlines needed. RAP13/00 UTC potential
gusts suggest a bit higher, though often generous and relative
shallow depth of cold air advection/momentum transfer suggests
current forecast range on target without need for high wind watch,
though concede a bit higher gusts within realm of possible
outcomes that may require need for a high wind warning for Berrien
County/populous lakeshore region with slightly deeper steep low
level lapse rates advecting inland.

Mild into next week as western CONUS trough amplifies downstream
ridging. At least partial energy ejection through Intermountain West
to Upper Midwest/Western Upper Great Lakes in Wednesday to Thursday
timeframe supportive of reinvigorate moisture transport with shower
chances in warm sector. Attendant frontal passage about Dy 7, with
more northerly tracked low precluding any significant post frontal
wind event at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1250 AM EST Fri Dec 10 2021

Moisture return just upstream was impressive with dew points
already in the mid 50s over southern IL. Widespread fog was
forming rapidly with areas of dense fog encroaching upon central
IL. WPC models originally struggling with the rapidly developing
fog with a recent HRRR run 4 hours behind given the current
initialization. The RAP13 appears to have caught up given current
obs and trends. It looks like the northern/northwest extent of the
fog will be limited at SBN as winds try to briefly become more
west. Have backed off a little with the fog at SBN, but much more
confident at FWA. Widespread low/very low IFR will then prevail
through much of the rest of the TAF period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 11 AM EST /10 AM CST/ this morning for
     INZ003>009-012>018-020-022>026-032-033.

MI...NONE.
OH...Dense Fog Advisory until 11 AM EST this morning for OHZ001-002-
     004-005-015-016.

LM...Small Craft Advisory from 6 PM this evening to 5 AM EST Saturday
     for LMZ043-046.

     Gale Warning from 5 AM to 7 PM EST Saturday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 9, 9:17 PM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
917 PM EST Thu Dec 9 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-110230-
La Porte-St. Joseph-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton-Kosciusko-Whitley-Allen-White-Cass-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Branch-
Hillsdale-Williams-Defiance-Henry-Paulding-Putnam-Van Wert-
917 PM EST Thu Dec 9 2021 /817 PM CST Thu Dec 9 2021/

...DENSE FOG ADVISORY IN EFFECT FROM 4 AM EST /3 AM CST/ TO 11 AM
EST /10 AM CST/ FRIDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Dense fog is expected Friday morning. There is a chance of
thunderstorms Friday night. A few thunderstorm could contain wind
gusts in excess of 50 mph.

Strong west winds Saturday with gusts of 40 to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-110230-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
917 PM EST Thu Dec 9 2021

...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 8:54 PM ESTDense Fog AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more15 hr
Dec 10, 4:15 AM ESTGale WarningIWX39 hr
Dec 10, 12:03 PM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more29 hr

Nearby

Small Craft Advisories in Indiana, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.